Montana, 2008High Wind in Montana, March 24, 2008
March 24, 2008 · NWS BYZ · 5 events in 5 counties and zones
A strong Pacific cold front producing high winds moved across the Northern and Central Plains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front producing high winds moved across the Northern and Central Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 23, 8:20 PM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 23, 8:20 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
920 PM MDT SUN MAR 23 2008
.SHORT TERM...VALID FOR MON AND TUE...
FORECAST PROBLEM THIS EVENING IS POTENTIAL WINDS ACROSS EAST
ZONES TOMORROW. ALSO ADJUSTED OVERNIGHT TEMPS AND BACKED OFF POPS
REST OF EVENING AS LOW LEVELS TOO DRY AT THIS TIME.
DIRTY RIDGE WITH PLENTY OF HIGH CLOUDINESS UPSTREAM APPARENT ON
SATELLITE IMAGERY. PROGGS INDICATING CONTINUED MIXING OVERNIGHT
FOR MANY LOCATIONS AS WELL. WILL BUMP UP OVERNIGHT LOWS MOST
LOCATIONS FOR TONIGHT TO AROUND OR A LITTLE OVER NEW GUIDANCE.
AS FOR WINDS ADVISORY IN WESTERN GAP FLOW AREAS...WINDS NEAR
CRITERIA ALREADY IN LIVINGSTON WITH 37 MPH SUSTAINED AS MOUNTAIN
TOP STABLE LAYER FORMING. WIND HIGHLIGHTS IN WEST IN GOOD SHAPE.
WILL NEED TO BE MONITORED FOR POSSIBLE UPGRADE AT LIVINGSTON AS
STABLE LAYER AND SUBSIDENCE QUITE STRONG.
CONCERN FOR POTENTIAL WINDS IN EAST TOMORROW...NORTHEAST ZONES
WILL BE UNDER STRONG 700MB JET AT 50-60 KTS AS COLD FRONT PASSES
THROUGH IN LATE AFTERNOON...WITH THIS FEATURE DROPPING QUICKLY
SOUTH ACROSS SOUTHEAST ZONES IN EARLY EVENING. SURFACE PRESSURE
PROGGS NOT IDEAL WITH ORIENTATION OF GRADIENT BUT PLACEMENT OF
SURFACE LOW IN CENTRAL TO SOUTHERN SASKATCHEWAN IN DECENT LOCATION
BUT MAY BE A BIT TOO FAR NORTH ACCORDING TO ANALOG EVENTS. 3 HR
SURFACE PRESSURE RISES BEHIND FRONT ARE MARGINAL. COLD AIR
ADVECTION IN MID LAYERS NOT TERRIBLY IMPRESSIVE AND SUBSIDING AIR
ONLY LOOKS MODERATE. MAIN THREAT OF WINDS MAY STAY JUST EAST AND
NORTH OF OUR EASTERN ZONES. WILL BUMP UP WINDS A BIT MORE IN EAST
TO JUST UNDER HIGHLIGHT CRITERIA...AND HIT A LITTLE HARDER IN
HAZARDOUS WEATHER PRODUCT. MIDNIGHT SHIFT WILL NEED TO TAKE CLOSER
LOOK AS MODEL DATA COMES IN TONIGHT. BT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
A COUPLE OF ADJUSTMENTS TO THE GOING FORECAST THIS AFTERNOON.
COOLED DOWN TEMPERATURES FOR THE EASTERN ZONES WED THROUGH FRI TO
ACCOUNT FOR MEAN JET POSITION REMAINING SOUTH OF THIS AREA. LATEST
GUIDANCE LEANING TOWARD COLDER AIR LINGERING OVER THE NORTHERN
PLAINS A BIT LONGER IN THE FORECAST...WITH THE ECMWF INDICATING
COOL AIR TO PULL OUT LATE THURSDAY. WESTERN ZONES SHOULD BEGIN TO
DOWNSLOPE AGAIN BY LATE IN THE DAY THURSDAY SO NOT LOOKING AT MUCH
OF A CHANGE IN HIGHS WED THROUGH FRIDAY DESPITE THE UPPER TROF
OVER THE AREA. AS WITH RECENT SYSTEMS JUST A FEW HOURS OF SUN IS
ALL THATS REQUIRED TO BUMP TEMPERATURES WELL INTO THE 40S AND
LOWER 50S.
CONTINUED TREND OF INCREASING POPS FOR WEDNESDAY NIGHT THROUGH
THURSDAY. THIS PERIOD SHOWING GOOD UPPER SUPPORT FOR PRECIPITATION
IN ALL EXTENDED MODELS. GFS IS REALLY WET AND NATIONAL GUIDANCE IS
SUPPORTIVE OF THIS SOLUTION SO HAVE POPS NEAR LIKELY LEVELS IN
SOME LOWER ELEVATION LOCATIONS...WITH NEAR CATEGORICAL FOR
MOUNTAIN AREAS. CURRENT GRIDS SHOWING 6 TO 10 INCHES OF SNOW
WEDNESDAY THROUGH THURSDAY FOR AREA MOUNTAINS...COULD BE MUCH MORE
IF CURRENT TRENDS HOLD.
UPPER SYSTEM EXITS THE AREA THURSDAY NIGHT. INSTABILITY SHOWERS
REMAIN IN THE FORECAST THROUGH THE WEEKEND. MODELS BEGINNING TO
HINT AT ANOTHER UPPER TROF WITH JET SUPPORT OVER THE AREA LATE
SATURDAY INTO SUNDAY. GFS IS A BIT SLOWER THAN THE ECMWF WITH THIS
FEATURE...BUT BOTH MODELS SHOWING SIMILAR STRUCTURE TO THE UPPER
PATTERN. GIVEN TIMING ISSUES RELUCTANT TO CHANGE POPS FROM LOW
LEVELS CURRENTLY IN THE GRIDS. IF TIMING IMPROVES EXPECT MID SHIFT
TO INCREASE POPS AND LOWER TEMPERATURES FOR THE WEEKEND. CHAMBERS
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT WITH A MID
LEVEL CLOUD DECK IN PLACE. CLOUDS WILL LIKELY LOWER TO MOUNTAIN
OBSCURING LEVELS BY 09Z. A FEW SHOWERS WILL DEVELOP BEFORE SUNRISE
OVER WESTERN AND NORTHERN AREAS..WITH BRIEF MVFR CONDITIONS
POSSIBLE.
WIND WILL BE A CONCERN OVERNIGHT AS A STRONG JET STREAM PUSHES
OVER THE AREA. STRONG GAP WINDS OF 35KTS GUSTING TO 55KTS WILL BE
POSSIBLE OVERNIGHT INTO EARLY MONDAY MORNING FROM LIVINGSTON TO
NEAR RED LODGE. OTHER AREAS EAST OF THE MOUNTAINS MAY SEE ISOLATED
MOUNTAIN WAVE INDUCED WIND GUSTS OF 35 TO 40 KTS...INCLUDING THE
RED LODGE...HARLOWTON...AND SHERIDAN AREAS. LOW LEVEL WIND SHEAR
WILL ALSO BE A THREAT IN THE SHERIDAN AREA BY SUNRISE.
MONDAY WILL BE QUITE WINDY ACROSS THE REGION AS STRONG
NORTHWESTERLY WINDS MIX DOWN IN VERY UNSTABLE ATMOSPHERIC
CONDITIONS. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 037/050 027/048 029/050 029/046 026/047 025/049 027/053
02/W 21/B 24/W 44/O 22/J 22/W 21/B
LVM 035/045 022/044 029/042 023/042 020/043 020/044 024/049
27/W 41/E 36/W 64/O 22/J 22/J 22/W
HDN 033/052 027/050 027/053 027/049 024/050 023/051 026/056
02/W 21/B 23/W 55/O 22/J 22/W 21/B
MLS 032/052 026/048 027/052 026/045 024/047 023/050 025/052
02/W 11/B 12/W 45/O 22/J 22/W 21/B
4BQ 030/055 026/050 028/055 028/043 025/048 024/051 025/054
02/W 21/B 13/W 45/O 22/J 22/W 21/B
BHK 031/052 021/047 024/049 026/041 020/043 019/045 020/046
02/J 11/N 12/W 44/O 22/J 22/J 21/B
SHR 029/052 026/046 026/054 026/044 021/047 021/047 024/051
04/W 31/B 22/W 55/O 22/J 22/J 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 9 AM MDT MONDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 23, 8:27 PM MST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
927 PM MDT SUN MAR 23 2008
MTZ028>042-056>058-063>068-WYZ098-099-250330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
927 PM MDT SUN MAR 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
VERY STRONG WINDS WILL CONTINUE TONIGHT FROM LIVINGSTON THROUGH
THE BEARTOOTH FOOTHILLS...INCLUDING PORTIONS OF INTERSTATE 90
BETWEEN LIVINGSTON AND SPRINGDALE. SOUTHWEST WINDS BETWEEN 35 AND
45 MPH WITH GUSTS TO 70 MPH WILL BE POSSIBLE OVERNIGHT INTO MONDAY
MORNING. USE CAUTION IF TRAVELING IN THESE AREAS AS STRONG CROSS
WINDS WILL MAKE DRIVING HAZARDOUS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE AREA ON
MONDAY. STRONG WINDS WILL DEVELOP BEHIND THE COLD FRONT ACROSS
MUCH OF THE AREA. SOUTHWEST WINDS WILL BECOME NORTHWEST AT 20 TO
35 MPH WITH GUSTS AS HIGH AS 45 MPH...ESPECIALLY ACROSS
EASTERN MONTANA. CAUTION IS ADVISED IF TRAVELING AS WINDS OF
THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Beartooth Foothills
- When
- March 24, 12:03 AM MST to 12:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
High Wind, Northern Rosebud
- When
- March 24, 12:33 PM MST to 6:00 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
High Wind, Southern Wheatland
- When
- March 24, 12:55 PM MST to 6:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
High Wind, Judith Gap
- When
- March 24, 2:24 PM MST to 6:00 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
High Wind, Musselshell
- When
- March 24, 2:44 PM MST to 6:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Montana, March 24, 20082 injured · $100,000 · 2 events
- High Wind in Montana, March 24, 20081 injured · $12,000 · 58 kt wind · 25 events
- High Wind in North Dakota, March 24, 200860 kt wind · 30 events
- Strong Wind in New Jersey, March 24, 20083 injured · 1 event
- High Wind in Montana, March 24, 200865 kt wind · 9 events
- Winter Weather in Michigan, March 24, 20081 event
- Blizzard in Alaska, March 24, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84840, 84844, 84845, 84848, 84849.